Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at May 20, 2021, 10:13 PM CDT for Sheridan County, North Dakota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2021, 10:13 PM CDT (03:13 UTC)
- Expired
- May 20, 2021, 10:30 PM CDT
- In force
- 17 min
- Issued by
- NWS Bismarck, ND
County Sheridan County, ND
The radar
The Minot AFB radar (KMBX), 93 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 858 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1923 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
721
WWUS83 KBIS 210313
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
1013 PM CDT Thu May 20 2021
NDZ022-023-210330-
Wells ND-Sheridan ND-
1013 PM CDT Thu May 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELLS AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 1030 PM CDT...
At 1012 PM CDT, a strong thunderstorm was located 5 miles southwest
of Harvey, moving northwest at 15 mph.
Half inch hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Martin.
LAT...LON 4770 9995 4767 10003 4781 10019 4785 10007
4785 10003
TIME...MOT...LOC 0312Z 150DEG 14KT 4773 10003
$$
SCHILDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at May 20, 9:56 PM CDT, 17 minutes earlier.
Area forecast discussion, May 20, 9:56 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 956 PM CDT Thu May 20 2021 .UPDATE... Issued at 946 PM CDT Thu May 20 2021 Two areas of thunderstorms continue. The first one is orientated west to east north of Interstate 94 in modest instability where the storms are moving north. The main threat from these storms so far has been small hail. To the west, just pushing into North Dakota from Montana and South Dakota is the other area. Individual cells in this line are weaker, but gusty winds have been noted as they lift northeast. The areas of storms will eventually meld up overnight and lift northeast. As for severe, really not to excited for the potential given modest parameters, but can't rule out the possibility of a stray large hail with the northerly moving storms, or a stray strong wind gust with the northeasterly moving line. The next issue is fog. Surface boundary over the south central North Dakota into the James River Valley is orientated near or just south of the Interstate. Along and to the north in the cooler sector, areas of fog have developed. The worst visibility remains to the east at this time, but this could spread into our area, gradually spreading north overnight. And on to the last issue, smoke. Over northern areas some smoke from Manitoba wildfires continues to pull into the area. This has resulted in some reduced visibility. Therefore, will carry that in the forecast through tomorrow morning. UPDATE Issued at 639 PM CDT Thu May 20 2021 Showers and thunderstorms have developed over south central North Dakota into the James River Valley. So far the storms have stayed sub-severe, but there remains enough instability and possibly enough shear for a storm or two to close in to severe limits over the next hour or two. The storms will continue to push northerly. Later tonight, next round of storms still expected to enter southwestern/west central areas. Again, a modest severe risk will exist, but so far the storms have held mainly tame to our west/southwest. && .SHORT TERM...(This afternoon through Friday night) Issued at 229 PM CDT Thu May 20 2021 Thunderstorm chances highlight the short term forecast period. At the surface, a low pressure center is deepening over northern Wyoming. Extending northeast from this low is a stationary boundary that is currently situated generally from the far southwest, and up to Bismarck and east along the I-94 corridor. This boundary should remain pretty much stationary as the low begins to move northeast towards the state, possibly sagging south slightly. This boundary will be the focus for thunderstorms late this afternoon in the 20z to 22z time frame somewhere in between the Missouri and James River Valleys. The thinking hasn't really changed regarding this activity since the last update. The severe threat should be fairly tempered but a weak circulation or landspout is not out of the question given the surface vorticity along the boundary and decent 0-3km CAPE that will be present when storms initiate. As the low deepens across northeastern Wyoming, storms will develop across the higher terrain. This arc of storms associated with the surface low will move northeast into our southwest by the late evening hours. Instability will be meager with effective bulk shear values in the 25 knot to 35 knot range. Thus, the severe weather threat doesn't look to be overly exciting, but there may be enough dynamics in play to produce a severe wind report or two (but a stabilizing boundary layer may temper this threat). The lack of stronger instability will likely keep the severe hail threat in check as well, but some smaller hail will be possible. Storms will lift north and east overnight. Lows will range from the upper 30s across the northeast to the lower 60s southeast. Convection will be ongoing Friday morning across our east, with the most confidence being in the Turtle Mountains vicinity. By Friday afternoon, the surface low will have made its way up into southwestern or south central North Dakota and we should see showers and thunderstorms develop once again. Severe weather would be possible in the warm sector (James River Valley) should storms be able to form, but substantial capping is likely to be in place and models are not very bullish on the idea of initiation here. Further west around and behind the low, we are more confident that elevated showers and storms will form. Some guidance then suggests that a second wave will approach the south central in the evening or night time hours. These storms could end up posing a marginal severe wind/hail threat depending on how things trend but the severe weather potential Friday night in general remains quite a bit unclear at the moment. Temperature wise Friday, highs will range from the upper 40s across the far northwest to the lower 80s across the southeast. .LONG TERM...(Saturday through Thursday) Issued at 229 PM CDT Thu May 20 2021 A few showers and thunderstorms may linger Saturday morning behind the low, but an upper ridge axis building in/height rises will likely keep things mostly dry in the afternoon. Height falls enter the west again Saturday night as the next wave approaches the southwest. This will bring more chances of showers and thunderstorms to the area Saturday night through Monday morning. The best chance for widespread precipitation appears to be Sunday night into Monday morning. The best instability looks to remain south of South Dakota border through this time frame, so not much severe threat but maybe a strong storm or two. Cyclonic flow aloft may keep a few showers and storms around on Tuesday but ridging will build on Wednesday, possibly giving us a break from precipitation chances. The next wave that will bring chances of precipitation approaches from the west on Thursday. Regarding temperatures, it will remain fairly cool through most of the long term with widespread highs in the 50s (northwest) to lower 70s (southeast) on Saturday and Sunday. A bit of a warmup is expected on Monday with widespread highs in the 70s before cooling back down into mainly the 60s Tuesday and Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 639 PM CDT Thu May 20 2021 Showers and scattered thunderstorms will highlight the TAF period. Precipitation coverage will expand later tonight into Friday, with MVFR to IFR visibility possible in precipitation. In addition, ceilings will lower from north to south overnight, primarily over northern areas. MVFR to IFR cigs expected. Improvement is expected as the day goes on Friday, but this may be limited over far northern areas. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JJS SHORT TERM...ZH LONG TERM...ZH AVIATION...JJS
Hazardous weather outlook, May 20, 9:39 PM CDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 939 PM CDT Thu May 20 2021 NDZ001>005-009>013-220245- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce- 939 PM CDT Thu May 20 2021 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms expected tonight. Severe weather is not anticipated with these storms, but gusty winds and small hail will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms possible on Friday. A few storms could become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ017>023-025-031>037-040>047-220245- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- 939 PM CDT Thu May 20 2021 /839 PM MDT Thu May 20 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms will continue tonight. Most storms will remain sub-severe, but a storm or two could become severe with wind gusts to 60 mph and one inch diameter hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms possible on Friday. A few storms could become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ048-050-051-220245- La Moure-McIntosh-Dickey- 939 PM CDT Thu May 20 2021 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms possible on Friday. A few storms could become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, May 20, 5:12 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
512 PM CDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN GACKLE 46.63N 99.15W
05/20/2021 M2.60 INCH STUTSMAN ND TRAINED SPOTTER
NDARB OBSERVER. 24 HOUR RAIN TOTAL.
&&Special weather statement, May 20, 6:05 PM CDT, 4 hours 8 minutes before
Special Weather Statement National Weather Service Bismarck ND 605 PM CDT Thu May 20 2021 NDZ036-037-202345- Kidder ND-Stutsman ND- 605 PM CDT Thu May 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIDDER AND SOUTHWESTERN STUTSMAN COUNTIES UNTIL 645 PM CDT... At 605 PM CDT, a strong thunderstorm was located 5 miles southwest of Medina, moving north at 20 mph. Penny size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Medina, Crystal Springs and Chase Lake. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4667 9925 4680 9961 4706 9959 4707 9918 TIME...MOT...LOC 2305Z 178DEG 17KT 4686 9941 SCHILD
Special weather statement, May 20, 6:38 PM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
638 PM CDT Thu May 20 2021
NDZ037-210015-
Stutsman ND-
638 PM CDT Thu May 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STUTSMAN COUNTY UNTIL 715
PM CDT...
At 637 PM CDT, strong thunderstorms were located along a line
extending from 10 miles southeast of Pettibone to Medina to 6 miles
east of Cleveland. Movement was northeast at 20 mph.
Penny size hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Jamestown, Medina, Spiritwood Lake, Buchanan, Cleveland, Pingree,
Woodworth, Eldridge, Windsor and Chase Lake.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4676 9879 4683 9928 4689 9945 4698 9945
4698 9947 4726 9948 4724 9890 4719 9847
TIME...MOT...LOC 2337Z 207DEG 16KT 4699 9941 4688 9927 4686 9898
KINGSpecial weather statement, May 20, 9:21 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Bismarck ND
921 PM CDT Thu May 20 2021
NDZ033-034-210245-
Stark ND-Morton ND-
921 PM CDT Thu May 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORTON AND NORTHEASTERN
STARK COUNTIES UNTIL 945 PM CDT/845 PM MDT/...
At 920 PM CDT/820 PM MDT/, a strong thunderstorm was located near
Hebron, or 11 miles west of Glen Ullin, moving northwest at 25 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Hebron and Richardton.
LAT...LON 4695 10250 4701 10216 4700 10214 4698 10214
4698 10210 4686 10187 4677 10210
TIME...MOT...LOC 0220Z 131DEG 22KT 4685 10207
KINGSpecial weather statement, May 20, 9:40 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Bismarck ND
940 PM CDT Thu May 20 2021
NDZ019-020-210315-
Oliver ND-Mercer ND-
940 PM CDT Thu May 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OLIVER AND EAST CENTRAL
MERCER COUNTIES UNTIL 1015 PM CDT...
At 939 PM CDT, a strong thunderstorm was located over Hannover, or 20
miles southeast of Beulah, moving north at 30 mph.
Penny size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Center, Stanton and Hannover.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4705 10153 4732 10154 4731 10135 4729 10134
4729 10132 4728 10129 4727 10127 4703 10131
TIME...MOT...LOC 0239Z 183DEG 27KT 4711 10141
KINGSpecial weather statement, May 20, 10:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1013 PM CDT Thu May 20 2021
NDZ022-023-210330-
Wells ND-Sheridan ND-
1013 PM CDT Thu May 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELLS AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 1030 PM CDT...
At 1012 PM CDT, a strong thunderstorm was located 5 miles southwest
of Harvey, moving northwest at 15 mph.
Half inch hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Martin.
LAT...LON 4770 9995 4767 10003 4781 10019 4785 10007
4785 10003
TIME...MOT...LOC 0312Z 150DEG 14KT 4773 10003
SCHILDThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:21 PM CDT | Special Weather Statement | BIS | Stark | 24 min |
| May 20, 9:40 PM CDT | Special Weather Statement | BIS | Oliver | 35 min |
| May 21, 1:11 AM CDT | Dense Fog Advisory | BIS | Foster, Stutsman | 6 hr |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.